The College has been approached by a unit concerned about particulate matter discovered in syringes for intravitreal injections. The literature reports that silicone oil droplets have been implicated in the past but this set of cases appears to be linked to particles of syringe plastic material. There are also concerns of a small number of cases of sterile endophthalmitis in the same unit and whether this could be in any way linked to the particles seen but there is so far no evidence of such a causative link.
It is recommended that a visual inspection of the syringe and contents is undertaken prior to any intravitreal injection and that, if there is a suspicion of contamination or particulate matter, the device is quarantined and returned to the manufacturer for investigation. In addition, clinicians should document any issues via local governance routes and always alert the MHRA where appropriate, via this website.
The College is also interested in collating information about this matter in order to inform its guidance. Therefore we would be grateful if, when reporting cases via the usual channels, members would also share anonymised data with [email protected].
- Bakri SJ, Ekdawi NS. Intravitreal silicone oil droplets after intravitreal drug injections. Retina. 2008;28:996–1001.
- Yu JH, Gallemore E, Kim JK, Patel R, Calderon J, Gallemore RP. Silicone oil droplets following intravitreal bevacizumab injections. Am J Ophthalmol Case Rep. 2017;10:142–4.
- Khurana RN, Chang LK, Porco TC. Incidence of presumed silicone oil droplets in the vitreous cavity after intravitreal bevacizumab injection with insulin syringes. JAMA Ophthalmol. 2017;135:800–3.